Key takeaways:

  • Overdoses can be, and often are, fatal if not treated by medical professionals immediately
  • More people die from overdose on opioids than any other type of drug, be they illicit opioids like heroin or from a prescription opioid. In 2019, opioids were involved in over 70% of all fatal overdoses, and of these, 72.9% of deaths involved a synthetic opioid like fentanyl
  • Alcohol poisoning can cause parts of the brain that control vital functions like heart rate, breathing, and body temperature to shut down, which can be fatal. Each day, about 6 people in the US die from alcohol poisoning

An overdose is the common term used when someone has taken too much of a substance or a mix of substances. If you suspect someone has overdosed, contact the emergency services immediately. Depending on the type of substance abuse and the amount taken, an overdose can be fatal. Last year, rates of fatal overdose rose 20% in one year, with the majority of fatal overdoses involving an opioid like heroin, prescription painkillers, or the synthetic opioid fentanyl.

What Is an overdose?

Too much of any drug can be toxic, causing serious damage to the body and brain. An overdose is the body's biological response when too much of one substance, or multiple substances are taken. It can occur from most legal and illegal substances including alcohol, heroin, painkillers, sleeping pills, stimulants, inhalants, and even with prescribed medications.

Many overdoses are believed to be accidental, happening when a person unknowingly ingests too much of a substance, but some are intentional. [2] Overdoses can be, and often are, fatal if not treated by medical professionals immediately. Some substances like opioids are more likely to result in fatal overdoses. People who take many substances at the same time (including mixing drugs and alcohol) have a higher chance of overdosing. [3] If you or someone with you is overdosing the call 911 immediately and check our guide on what to do next

Get help during covid-19

Get help during Covid-19

At Recovered, we recognize the impact COVID-19 has had and the continued challenges it poses to getting advice and treatment for substance use disorders. SAMHSA has a wealth of information and resources to assist providers, individuals, communities, and states during this difficult time and is ready to help in any way possible.

Speak to SAMSHA

Opioid overdose

More people die from overdose on opioids than any other type of drug, be they illicit opioids like heroin or from a prescription opioid. In 2019, opioids were involved in over 70% of all fatal overdoses, and of these, 72.9% of deaths involved a synthetic opioid like fentanyl. [3] When a person ingests too much of an opioid drug, they can go into respiratory depression, causing them to not get enough oxygen. Unless they receive immediate medical assistance, this can cause them to die.

Some of the signs of opioid overdose include: [4]

  • Dizziness, confusion, or loss of consciousness

  • Slowed heart rate and blood pressure

  • Loss of coordination

  • Blue lips or fingertips

  • Small ‘pinpoint’ pupils

  • Slow or shallow breathing

Naloxone, known by the brand name Narcan, is an opioid agonist that can block the effects of opioids on the body's receptors. This means that if taken in the right doses, Naloxone (widely available without prescription) can halt the effects of an opioid overdose and potentially save someone's life.

Depressant overdose

Central nervous system (CNS) depressants lower blood pressure, heart rate, body temperature, and breathing rate. CNS depressants include benzodiazepines, alcohol, and opioids, all of which have a sedative effect on the brain and body which causes reduced anxiety and creates a euphoric, calming effect in the user. Overdosing on CNS depressants can lead to respiratory failure, coma, and death. People who take more than one CNS depressant (like drinking alcohol while on opioid painkillers) have a much higher risk of overdose.

Alcohol overdose

On average, the adult body can process one unit of alcohol per hour (one shot of liquor, half a pint of beer, 125ml of wine). If someone consumes more alcohol than this in a short time frame, the body can’t metabolize the alcohol fast enough, forcing it to spread throughout and overwhelming the system. This can lead to alcohol overdose, more commonly referred to as alcohol poisoning. 

Alcohol poisoning can cause parts of the brain that control vital functions like heart rate, breathing, and body temperature to shut down, which can be fatal. Each day, about 6 people in the US die from alcohol poisoning. [5] Young people who engage in binge drinking may be at especially high risk of dying from alcohol poisoning.

The symptoms of alcohol overdose vary from person to person (though not on what type of alcohol is consumed, as most people wrongly assume). Key signs of alcohol overdose include:

  • Mental confusion

  • Vomiting

  • Seizures

  • Slow breathing (fewer than 8 breaths per minute)

  • Irregular breathing (10 seconds or more between breaths)

  • Hypothermia, bluish skin color, paleness

  • Slowed breathing and heart rate

  • Cardiac arrest due to a decrease in body temperature (hypothermia)

  • Seizures as a result of low blood sugar levels

The factors that can affect the likelihood and severity of alcohol overdose include:

  • Age

  • Gender

  • Body mass

  • Tolerance

  • Binge drinking

  • Other drug use

  • Underlying health conditions

Stimulant overdose

Stimulants affect the CNS but in a different way than depressants. Drugs like cocaine and methamphetamines increase the heart rate, body temperature, blood pressure, and breathing rate when abused. When someone experiences a stimulant overdose, their systems, including cardiovascular, respiratory, and circulation become overwhelmed and increase to breaking point. 

Someone experiencing a stimulant overdose may display the following symptoms:

  • Rapidly increasing body temperature 

  • Rapidly increasing pulse

  • Loss of consciousness

  • Convulsions

  • Chest pain

  • Severe headaches

  • Excessive sweating

  • Irritability/agitation

  • Disorientation 

  • Severe hypertension

  • Stroke

  • Cardiac arrest

  • Cardiovascular collapse

  • Irregular or shallow breathing

While there are currently no FDA-approved medications to combat the elevated symptoms of stimulant overdose, such as blood pressure, temperature, pulse, and respiratory function, there are some medications that can combat these symptoms. Some anti-epileptic medications can also prevent the effects of convulsions and seizures brought on by stimulant overdose. In any case, if you suspect someone is having a stimulant overdose then contact the emergency services.

Finding help for overdose

If you suspect you or someone you know is having an overdose, then you should contact medical professionals immediately. Overdoses can cause long-term damage to the brain and body and can even lead to death. Getting an overdose victim to a hospital quickly could save their life. Knowing the signs of fatal overdose is important to prevent death, but treatment for addiction is also needed to help prevent future overdoses in people who have a near-fatal experience with drugs or alcohol.